SummaryRead the full fact sheet
- When someone has an overdose, they need immediate medical attention.
- Call triple zero (000) for ambulance or police in an emergency.
- Call counselling and crisis services such as Lifeline on 13 11 14 or DirectLine on 1800 888 236 for 24-hour confidential help and advice.
What is an overdose?
Although not all overdoses are fatal or life threatening, always seek medical advice if you suspect an overdose has occurred.
If someone needs urgent medical attention, call triple zero (000) and ask for an ambulance immediately.
Drug overdose symptoms
Symptoms of a drug overdose or alcohol poisoning may include:
- nausea and vomiting
- severe stomach pain and abdominal cramps
- loss of balance
- loss of co-ordination
- being unresponsive, but awake
- limp body
- seizures (fitting)
- slow or erratic pulse
- difficulty breathing, shallow or erratic breathing or not breathing at all
- visual disturbances
- choking or gurgling sounds
- snoring deeply
- blue fingernails or lips
- pale or clammy face
- loss of consciousness.
Who to call during an overdose
If a person is physically unwell or unconscious, they need urgent medical attention – call 000 and ask for an ambulance.
Emergency phone operators are trained to help you and can provide advice about what you need to do while you're waiting for emergency services to arrive.
Police do not routinely attend alcohol poisoning or drug overdose emergencies, but you should tell the emergency phone operator if you think someone might harm themselves or others.
What to expect during the call to triple zero (000) – ambulance
When you call triple zero (000), you will be asked which service you require. Tell the operator that you need an ambulance – you will be transferred to an ambulance operator and asked for the following information:
- The location you need the ambulance to respond to. If the address if known, provide this to the operator.
- If the address is not known, be sure to tell the operator any additional information that may assist. This may include street or road names, parks , or any other landmarks nearby.
- Details of the situation and what has happened.
- How many people require medical assistance.
- The injured person’s age and sex.
- Whether the person is conscious or breathing.
- What the person has taken (if known).
The operator will organise assistance for you while you continue talking on the phone, even though you may not hear them do this.
Answer any of the operator’s questions as this can help the paramedics prepare their response before they reach you.
The operator may give you first aid instructions over the phone.
Tell the operator if you have naloxone on-hand. Naloxone is a medication used to reverse the effects of opioid drugs like heroin and morphine.
Do not hang up until the phone operator tells you to.
Emergency markers for difficult to find locations
What happens in the hospital emergency department for overdose?
Treatment for a drug overdose or alcohol poisoning starts as soon as the person arrives at the emergency department.
On arrival, they see a specialist emergency nurse called the triage nurse who assesses how serious their condition is.
In Australia, the triage system is used to guide hospital staff to see patients according to how sick they are.
This system allows patients with life-threatening problems to be seen first.
In general, the triage system has five levels:
- Level 1 – immediate – life-threatening
- Level 2 – emergency – could become life-threatening
- Level 3 – urgent – not life-threatening
- Level 4 – semi-urgent – not life-threatening
- Level 5 – non-urgent – needs treatment when time permits.
What to tell the emergency department
If you are with someone who has overdosed and they are unable to speak for themselves, emergency staff will need your assistance.
They may ask you lots of questions to help them work out the best course of treatment. This may include details about:
- the overdose – any alcohol, drugs or medications taken
- health problems (existing or past)
- any medications or treatments they are currently receiving
- known allergies
- family health history
- recent trips overseas
- whether the person is pregnant or breastfeeding
- any other important information.
Assessment and treatment for overdose
Emergency healthcare team will assess the person who has overdosed based on their condition.
The emergency team will:
- Do a full assessment – which may include blood tests, observation and psychological review.
- Do a physical examination.
- Take a medical history and ask for information on any existing health issues or treatments.
Treatment for overdose depends on:
- the drug (or drugs) taken
- the dose
- when and how the drug was taken
- what it was taken with
- the effect on the person, including any medical complications resulting from the overdose.
- Removal of drugs from your body – such as using activated charcoal.
- Administering an antidote (such as ) to reverse opioid overdose.
If you can be treated in the emergency department, staff will monitor your condition. They may suggest:
- Treatment at home with a follow up appointment with your GP or another service.
- A short stay in a unit attached to the emergency department.
- Admission to hospital if your problem is serious or requires special care.
Naloxone for opioid overdose
Naloxone is a lifesaving medication that can reverse the effects of an opioid overdose. It can be obtained over-the-counter, which means you don’t need a doctor’s prescription.
Many Victorians carry naloxone and have used it to reverse thousands of opioid overdoses.
Naloxone programs in Victoria
Naloxone programs enable people to obtain naloxone for free and without a prescription. They also train people who may be at risk of overdose (and their family and friends) on how to prevent, recognise and respond to overdose including how to use naloxone.
Programs that run in Victoria include:
- Victoria’s – helps people at risk of experiencing or witnessing opioid overdose to access free naloxone. An expanded range of community health providers across Victoria supply free take-home naloxone to consumers or their families, carers and supporters. Find your nearest provider via or by calling .
- Australian Government’s Take-Home Naloxone Program supports community access to free naloxone at .
- trains people who use drugs basic life support skills, so that they can help someone who has overdosed until an ambulance arrives. In addition to the training, participants are provided with a voucher that they can swap for naloxone at a pharmacy.
- – increases awareness of the availability and use of naloxone to GPs, pharmacists, other health workers, drug users and their families.
Find an approved naloxone provider
Getting help for alcohol and other drug problems
There are many telephone alcohol and drug helplines dedicated to helping people in trouble. Whether you are in crisis or can see a crisis approaching, there are services that can give you advice and refer you to further treatment. See the ‘where to get help’ section of this fact sheet.
Where to get help
- In an emergency, always call triple zero (000)
- Emergency department of your nearest hospital
- Tel. – for advice when poisoning or suspected poisoning occurs and for poisoning prevention information (24 hours, 7 days)
- Tel. – for 24-hour confidential drug and alcohol telephone counselling, information and referral, and to get free overdose training and naloxone from a health service
- Tel. – for information and support for people concerned about a relative or friend using drugs (24 hours a day, 7 days per week)
- Tel. (24 hours a day, 7 days per week)
- (first aid courses) Tel.
- Tel: 4